Illinois, 2022Winter Storm in Illinois, February 17, 2022
February 17, 2022 · NWS DVN · 2 events in 2 counties and zones
A winter storm brought a mix of precipitation to all of eastern Iowa, northwest Illinois and far northeast Missouri beginning on the evening of Feb 16, and ending in the late afternoon of Feb 17. Areas observed rain at first, but saw a transition over to snow by the morning of Feb 17.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought a mix of precipitation to all of eastern Iowa, northwest Illinois and far northeast Missouri beginning on the evening of Feb 16, and ending in the late afternoon of Feb 17. Areas observed rain at first, but saw a transition over to snow by the morning of Feb 17. Snow amounts of 3 to 6 inches were measured the evening of Feb 17, and were most prevalent in far northeast Missouri and west central Illinois. A few amounts of 7 to 8 inches were observed over far southern McDonough and Hancock counties in Illinois, where snow bands persisted longer. Snow totals decreased to the north and west, where dry air aloft prevented much in the way of northward progression of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 17, 11:48 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 17, 11:48 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1148 AM CST Thu Feb 17 2022
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 340 AM CST Thu Feb 17 2022
Strong cold front extended from Lower MI to central MO and to the
TX Panhandle. Strong northerly winds were ushering colder air
into the area with 3 hr pres rises of 4 mb in WI. Temperatures
early this morning were below zero in northern MN and ND, while in
the 60s south of the front. With the cold air getting firmly
entrenched in the dvn cwa the threat of freezing rain has ended.
The pcpn will be in the form of snow today.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 340 AM CST Thu Feb 17 2022
Bottom line: The models (yes, even the GFS) pretty much agree on
shifting the heaviest snow farther south. This means that only our
far southeast counties will have significant snow, with amounts
quickly tapering off as you go north.
Changes to headlines: Winter storm warning only in effect for
Hancock and McDonough counties. The remainder of our southern
counties (roughly along and south of Hwy 34) will be in a winter
weather advisory. All headlines farther north have been dropped.
Details: First round of precipitation was just about exiting our
eastern counties, while the second and stronger round was showing
up in eastern KS and western MO. This second round is what brings
the heaviest snow across our southern counties about mid to late
morning through the afternoon. Expecting 3-6 inches in portions of
Hancock and McDonough counties in western IL, with 1-4 inches in
the remaining southern counties. Farther north less than an inch
once you get to the Quad Cities. No snow expected northwest of a
Iowa City to Freeport line.
Highs will be in the teens northwest to the 20s southeast. North
winds will be gusting to around 35 mph causing considerable
blowing and drifting where the heavier snow occurs.
The snow exits the dvn cwa by 6 pm this evening.
Tonight: Skies clear and winds diminishing greatly as high
pressure settles into the area. Lows should bottom out in the
single digits above zero. However, readings may be somewhat colder
where the heaviest snow occurs for later shifts to monitor.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 340 AM CST Thu Feb 17 2022
Key messages:
1) Snow showers possible along a strong arctic front Friday
evening.
2) Quick warm-up Sunday.
3) Active weather pattern next week with the potential for a
couple of snowstorms?
Friday and Friday night: Potent Saskatchewan Screamer races across
the Northwoods of MN to upper MI with an impressive arctic front
plunging southeast across the Midwest. This has all the
ingredients of producing impressive snow squalls along the sharp front
in MN and WI. The models suggest these snow showers to sweep into
the dvn cwa towards evening, especially along Hwy 20. How much
farther south they go is in question. I have added pops in that
area into Friday evening as this has been shown to be consistent
in the models. Highs will push into the 30s ahead of the front,
then drop into the single digits for Friday night.
This weekend: The pattern is changing so quickly it will make
your head spin! Already a quick warm-up as the flow becomes zonal
as a deep trough begins digging into the Pacific Northwest. Highs
only in the 20s Saturday but jumping into the 50s on Sunday!
Next week: Major trough moves into the Rockies with a southwest
flow aloft into the Midwest. This has all the earmarks of a decent
snowstorm or two coming out of the southern Plains (Panhandle
Hook type storm) and into the Midwest somewhere. Obviously way
too early to discuss the intensity/track of these systems and as
we have seen with this current system there are always phasing
issues until we get closer to the event(s).
Cold air will be settling into the area for much of next week with
highs in the 20s and lows in the teens. Definitely a wintry
pattern setting up due to a low-latitude flow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1132 AM CST Thu Feb 17 2022
A storm system that is passing to our south this afternoon has
spread moderate to heavy snow into southern Iowa and west central
Illinois. IFR to periods of LIFR ceilings and visibilities are
forecast to continue at KBRL through the afternoon with moderate
to heavy snow and further reductions in visibilities due to haze.
A period of light snow with MVFR ceilings and visibilities are
possible this afternoon at KMLI. After 00 UTC VFR conditions will
prevail at all TAF sites as high pressure quickly moves across
the area tonight. Gusty northwest winds will become light and
variable after midnight with high pressure directly overhead.
Winds will increase again after 12 UTC Friday ahead of a storm
system passing to our north.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 6 PM CST this evening for Des
Moines-Lee-Van Buren.
IL...Winter Weather Advisory until 6 PM CST this evening for
Henderson-Putnam-Warren.
Winter Storm Warning until 6 PM CST this evening for Hancock-
McDonough.
MO...Winter Weather Advisory until 6 PM CST this evening for Clark-
Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...CousinsHazardous weather outlook, Feb 17, 5:34 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Quad Cities IA IL
534 AM CST Thu Feb 17 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
534 AM CST Thu Feb 17 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A storm system will bring significant snow to western IL later
this morning and afternoon. Lesser amounts expected farther to the
west and north. Little if any snow is expected roughly north of
Interstate 80.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Friday afternoon, southwest winds will gust up to 40 mph. High
profile vehicles should use extra caution, especially on east to
west roadways.
Friday evening, snow showers are possible along a strong arctic
front, especially along Highway 20.
Next week, a wintry pattern is shaping up with the potential for
one or two snowstorms somewhere in the Midwest. Too early to
determine the intensity of these systems and snow amounts.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snow amounts of an inch or more would be
appreciated today.
Haase
In the hours before
Special weather statement, Feb 17, 1:03 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
103 PM CST Thu Feb 17 2022
IAZ088-172115-
Henry IA-
Including the city of Mount Pleasant
103 PM CST Thu Feb 17 2022
...Heavy Snow Spreading into the Area
Periods of moderate to heavy snow are spreading into Henry County
Iowa this afternoon resulting in snowfall accumulations of less
than an inch. The heavy snow combined with northerly winds of 20
to 30 MPH will reduce visibility to near zero at times. Quick snow
accumulations will cause slick traveling conditions on area
roadways. Conditions will begin to improve after 3 PM as lighter
snow spreads into the area.
It traveling early this afternoon, be sure to slow down and allow
extra time to reach your destination.
DC
Local storm report, Feb 17, 1:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM SNOW COLCHESTER 40.43N 90.79W
02/17/2022 M4.0 INCH MCDONOUGH IL TRAINED SPOTTER
SNOWFALL SO FAR, AVERAGED WITH DEEPER
DRIFTS.
&&
TJGLocal storm report, Feb 17, 1:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
159 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM SNOW 3 NNW BLUFF PARK 40.58N 91.43W
02/17/2022 E3.0 INCH LEE IA PUBLIC
&&
TJGWinter Storm, Hancock
- When
- February 17, 2:00 PM CST to 6:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
Widespread 5 to 6 inch snow amounts were reported over Hancock County by spotters.
Winter Storm, McDonough
- When
- February 17, 2:00 PM CST to 6:00 PM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Widespread 5 to 8 inch snow amounts were reported over McDonough County by spotters. The highest snow totals, around 8 inches, were reported near Macomb, Illinois.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001964, 1001965.